I've had a terrible time lately with memory and concentration problems. These have been typical for me over the course of the years with lupus cognitive impairment. However, all of my autoimmune-related blood work is actually really really good at the moment...good enough to have me wondering if my lab report got switched with someone else's! Not that I believe the tests we currently have available are always accurate monitors of lupus activity. Big NO there! :)
But this current problem with cognition just kind of "feels different" from what I have unfortunately had to become used to with SLE. It is actually a different sensation that I seem to feel inside my head. I don't go around describing this sort of thing much because I don't want to get locked up in a psych ward. I have this horrific fear of going to a psych ward and having to explain my problem with fluorescent lighting, and then being assigned to a floor where at least one person thinks he the Antichrist, Hitler, Napoleon, George III. Or Rush Limbaugh.
Slowly and inefficiently, due to the fact that the researcher here is also the one having the brain problem (I smell irony there; does anyone else?) I've been trying to find out what could be going on in my head besides lupus. I had the cancer surgery in January, and am aware that there has been discussion in the past about possible long-term effects of anesthesia upon cognitive function, although the focus has been mainly on the elderly.
I'm also in the process of learning about the effects of surgical menopause, which include possible cognitive dysfunction related to the loss of estrogen.
Lastly, I want to mention that although I am a long-term migraineur, I have been avoiding taking the drug Topamax due to its reputation regarding possible effects upon memory and cognition. Quote of the day: "If you don't have a temporal lobe dysfunction or problems with other parts of your brain that Topamax hits, or you're at the wrong dosage, it will make you dumber than a box of rocks."
After all that I have been through with lupus brain involvement, I just didn't want to potentially add to that particular set of problems in any way, and risk becoming more rocklike. So I've been sort of skirting around Topamax, trying a lot of other medications for migraine control and treatment, even though Topamax helped a close family member and therefore might be a drug which would reduce my migraine frequency.
And lo and behold, I learned tonight that a medication I recently started, a mood stabilizer, has some things in common with Topamax. Aha! Eureka! But it turns out that it is not recommended suddenly stop this med, so now what do I do? "MAKE AN APPT WITH NEURO" may need to be printed out on a sheet of paper and stuck on my door (I have to leave this room sometime, and then I will see it!) Because now the differential diagnosis for my half-dead brain is very very complicated.
Usually when I write, words just pour out. Whether they are interesting or make any sense I can't always say :) but at least the process is pretty effortless. But no longer. It is hard to get through a paragraph without going blank at some point while writing it. And so writing is no longer one of my greatest pleasures and also, since I now find proofreading almost impossible (formerly probably one of my few stellar skills) I have no clue whether what I have written is readable. I'm actually lucky that I caught myself when I was about to post this on the wrong blog!
For the problems with writing, speaking, concentrating, remembering, making sense, and many other reasons...finding out what the heck is going on upstairs, you know, that place under my hair--is really really REALLY important to me.
So I want to thank this website: http://www.drugwatch.com *. This is where I learned more about my new medication. The site has a wealth of information which could be crucial knowledge for anyone taking medication. Although I certainly am grateful to be living in an era where "better living through chemistry" has even saved some of our lives -- pharmaceuticals are still complex things. And those of us taking a lot of medications which have never been studied in our particular combination, and who see multiple specialists, often end up needing to be doing some of our own research. Websites are certainly the cornerstone of this often homebound, impecunious chronic disease patient's ability to do research.
The more people we have looking out for those of us who have little choice but to be guinea pigs, the better, IMHO.
Speaking of looking out for anyone, please volunteer to proofread this and tell me where I screwed up by emailng me at smlupus at gmail dot com :)
* FYI, Drugwatch.com is a comprehensive website featuring information about prescription medications that are available or were previously available worldwide. Currently, Drugwatch is campaigning to spread awareness about Accutane Side Effects, which can include Crohn’s Disease, Ulcerative Colitis, birth defects and severe liver damage.